10 Signs of Hallucinogen Abuse
Hallucinogen abuse is very dangerous, which is why most of the drugs in this class are Schedule I substances. If you think your loved one may be consistently misusing these drugs, look for the signs below, and call 800-411-9312 (Who Answers?) immediately to find safe, effective treatment that will cater to their needs.
1. Nausea and Vomiting
One of the strongest signs of hallucinogen intoxication is nausea. These drugs can be very harsh on the stomach, and uncomfortable gastrointestinal issues can occur for hours during a hallucinogen high.
2. Dilated Pupils
According to the Center for Substance Abuse Research, it is common for a person high on LSD (as well as those who abuse peyote and psilocybin mushrooms) to have dilated or wider pupils. Someone with smaller pupils is more likely to be an abuser of opioid drugs.
3. Severe Psychological Effects
All of these drugs can cause intense psychological side effects, including:
- Distorted thinking
- Mixed or heightened senses
- Problems concentrating
- Spiritual experiences, feelings of oneness with the universe, etc.
- Altered perception of objects, others, space, and time
Anyone who is suffering from these types of effects has very likely taken hallucinogens. The effects should wear off in several hours, but the person will require treatment, especially if they have been engaging in this activity consistently.
4. Dizziness or Drowsiness
These substances are likely to cause dizziness, drowsiness, yawning, and lightheadedness. A person who is intoxicated by hallucinogens should not be allowed to drive.
5. Increased Heart Rate
A person’s heart will beat faster when they have taken a substance like LSD, peyote, PCP, or psychedelic mushrooms. This can be dangerous and will also go hand-in-hand with increased blood pressure.
6. Increased Temperature
A person’s body temperature will rise after taking these drugs. According to Brown University, “They also might experience facial flushing, sweating,” and other signs that they are becoming warm and may even be running a fever.
7. Dry Mouth
Dry mouth is another common sign of hallucinogen abuse. It can cause those high on hallucinogens to seek out water or to keep it with them constantly.
These side effects are rare; however, they can occur after just one use of the drug. Flashbacks happen when a person experiences hallucinations from a previous high when they are no longer on the drug. A person experiencing these issues will require treatment immediately, as they can be very intense and even terrifying.
9. Unpredictable Behavior
Because of the severe psychological effects these drugs can cause, a hallucinogen abuser’s behavior will often become completely unpredictable––and dangerous. If someone seems threatening to themselves or others, it is important not to approach them and to call 911 immediately.
Hallucinogen abuse can lead to psychotic symptoms, including visual disturbances, paranoia, disorganized thinking, and mood changes. An individual will also require professional, residential treatment for this issue.
Seek Hallucinogen Rehab Now
If you believe your loved one is abusing hallucinogens and endangering themselves or you, call 800-411-9312 (Who Answers?) now to find treatment for them. We can also answer any questions you may have about hallucinogen misuse and its effects.
- Related Articles